Alert archive / North Dakota / Tornado Warnings in 2008

Tornado Warning 25, NWS Bismarck, ND

July 7, 2008Rolette County, North Dakota

NWS Bismarck, ND issued this tornado warning at Jul 7, 2008, 3:10 PM CDT for Rolette County, North Dakota. It was in force for 35 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2008, 3:10 PM CDT (20:10 UTC)
Expired
Jul 7, 2008, 3:45 PM CDT
In force
35 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon

County Rolette County, ND

What was reported inside it

TimeReportWhereRemark
Jul 7, 3:14 PM CDTTORNADO1 Nw Belcourt, NDTORNADO ON THE GROUND 1 NORTH AND 1 WEST OF BELCOURT
Jul 7, 3:14 PM CDTTORNADORolla, NDTORNADO NEAR ROLLA DROPPED DOWN TWICE AND TOUCHED THE GROUND
Jul 7, 3:18 PM CDTTORNADO2 N Belcourt, NDTORNADO ON THE GROUND 2 NORTH OF BELCOURT
Jul 7, 3:30 PM CDTTORNADO1 Ne Rolla, NDTORNADO JUST MISSED HOUSE ON SOUTH SIDE. HAIL 1 1/2 INCH
Jul 7, 3:30 PM CDTTORNADORolla, ND3 OR 4 HOUSES DAMAGED BY TORNADO.
Jul 7, 3:35 PM CDTTORNADO1 Ne Rolla, NDDEBRIS FROM TORNADO AND HAIL 1 1/2 INCH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this tornado warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.2 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2008-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 247 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2008-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
247 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
693 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
-43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KBIS 072010
TORBIS
NDC079-072045-
/O.NEW.KBIS.TO.W.0025.080707T2010Z-080707T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
310 PM CDT MON JUL 7 2008

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL ROLETTE COUNTY IN NORTH CENTRAL NORTH DAKOTA...

* UNTIL 345 PM CDT

* AT 307 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR SHELL
  VALLEY...OR 27 MILES EAST OF BOTTINEAU...MOVING EAST AT 34 MPH.

* THE TORNADO WILL BE NEAR...
  BELCOURT BY 315 PM CDT...
  6 MILES SOUTH OF ST. JOHN BY 320 PM CDT...
  ROLLA BY 325 PM CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4895 9955 4875 9954 4877 9989 4895 9988
TIME...MOT...LOC 2010Z 271DEG 29KT 4886 9981

$$

VINING
3 follow-up statements
000 
WWUS53 KBIS 072021
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
321 PM CDT MON JUL 7 2008

NDC079-072045-
/O.CON.KBIS.TO.W.0025.000000T0000Z-080707T2045Z/
ROLETTE ND-
320 PM CDT MON JUL 7 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM CDT FOR CENTRAL
ROLETTE COUNTY...

AT 316 PM CDT...LOCAL LAW ENFORCEMENT REPORTED TWO TORNADOES.  THESE
TORNADOES WERE LOCATED NEAR BELCOURT...OR 33 MILES EAST OF 
BOTTINEAU...MOVING EAST AT 25 MPH. ONE WAS JUST NORTH OF BELCOURT 
AND THE OTHER JUST WEST OF BELCOURT.

THE TORNADO WILL BE NEAR...
  ROLLA BY 325 PM CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4895 9955 4875 9954 4877 9989 4895 9988
TIME...MOT...LOC 2020Z 288DEG 22KT 4885 9968

$$

VINING
000 
WWUS53 KBIS 072031
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
331 PM CDT MON JUL 7 2008

NDC079-072045-
/O.CON.KBIS.TO.W.0025.000000T0000Z-080707T2045Z/
ROLETTE ND-
329 PM CDT MON JUL 7 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM CDT FOR CENTRAL
ROLETTE COUNTY...

AT 325 PM CDT...TWO TORNADOES WERE REPORTED.  ONE TORNADO WAS LOCATED
ABOUT 2 MILES NORTHEAST OF ROLLA...AND THE OTHER WAS ABOUT 2 MILES 
NORTHWEST OF ROLLA...MOVING EAST AT 32 MPH. THEY WERE LOCATED NEAR 
HIGHWAY 5 AND MOVING EAST TOWARDS TOWNER COUNTY.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY
EVENING FOR SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4895 9955 4875 9954 4877 9989 4895 9988
TIME...MOT...LOC 2029Z 270DEG 28KT 4887 9958

$$

VINING
000 
WWUS53 KBIS 072044
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
344 PM CDT MON JUL 7 2008

NDC079-072054-
/O.EXP.KBIS.TO.W.0025.000000T0000Z-080707T2045Z/
ROLETTE ND-
344 PM CDT MON JUL 7 2008

...THE TORNADO WARNING FOR CENTRAL ROLETTE COUNTY WILL EXPIRE AT 345
PM CDT/245 PM MDT/...

THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE AREA AND NO LONGER POSES
A SIGNIFICANT THREAT. THE TORNADO IS MOVING TOWARDS AMOURDALE IN 
TOWNER COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY
EVENING FOR SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4895 9955 4875 9954 4877 9989 4895 9988
TIME...MOT...LOC 2044Z 270DEG 28KT 4887 9940

$$

VINING

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jul 7, 2:55 PM CDT, 15 minutes earlier.

Area forecast discussion, Jul 7, 2:55 PM CDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
255 PM CDT MON JUL 7 2008

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
CURRENTLY A COLD FRONT IS MOVING THROUGH THE REGION...AND SOME
CONVECTION IS BEGINNING TO FIRE FROM SOUTHWEST OF BISMARCK TO JUST
EAST OF MINOT. THIS CONVECTION WILL ENCOUNTER A MORE FAVORABLE
ENVIRONMENT AS IT MOVES EAST...AND THE THUNDERSTORMS WILL BECOME MORE
NUMEROUS AND SOME SEVERE WEATHER MAY DEVELOP. FOR THE REMAINDER OF
THE FORECAST PERIOD THE WESTERLIES STAY OVER NORTH DAKOTA WITH A
SLIGHT CYCLONIC CURVATURE AND PASSING UPPER LOWS IN CANADA. THIS
WILL BRING A CONTINUING CHANCE OF ACTIVITY TO OUR REGION THIS WORK
WEEK. POPS HAVE BEEN INSERTED FOR WEDNESDAY NIGHT AND THURSDAY
NIGHT WHEN THE STRONGEST WAVES COME THROUGH. HOWEVER ACTIVITY IS
POSSIBLE ON OTHER DAYS ALSO.

.LONG TERM...FRIDAY THROUGH MONDAY NIGHT
THE TREND ALOFT IS FOR ZONAL FLOW WITH A SERIES OF WAVES MOVING
THROUGH.  EACH SHORT WAVE WILL INCREASE THE CHANCE OF CONVECTION BUT
TIMING WILL BE A PROBLEM.  CONSEQUENTLY...WILL HAVE ON AND OFF AGAIN
CHANCE OF THUNDERSTORMS THROUGH THE EXTENDED WITH TEMPERATURES AT OR
A LITTLE BELOW NORMAL.

&&

.AVIATION...A LINE OF THUNDERSTORMS HAVE DEVELOPED FROM NEAR THE
INTERNATIONAL PEACE GARDENS...80 MILES NORTHEAST OF MINOT...ALONG A
CURVE THROUGH HARVEY...70 MILES EAST OF MINOT...TO NEAR ELGIN...50
MILES SOUTHWEST OF BISMARCK.  THE THUNDERSTORMS HAVE FORMED ALONG
THE SURFACE TROUGH AND WILL MOVE SLOWLY EAST THROUGH THE LATE
AFTERNOON AND EARLY EVENING.  GUSTY NORTHWEST WINDS BEHIND THE
TROUGH HAVE BROUGHT DRIER AIR...AND LITTLE CHANCE OF PRECIP ALTHOUGH
SMALL CONVECTIVE CUMULUS CAN BE EXPECTED.  CONDITIONS WILL IMPROVE
THROUGH THE EVENING AS THE TROUGH MOVES EAST AND DRIER AIR MOVES
INTO THE AREA.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TSW/RL
Hazardous weather outlook, Jul 7, 4:39 AM CDT, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
439 AM CDT MON JUL 7 2008

NDZ001>003-009>011-017>021-031>035-040>046-080945-
DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN-
MERCER-OLIVER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
439 AM CDT MON JUL 7 2008 /339 AM MDT MON JUL 7 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
THROUGH THE DAY AS A COLD FRONT MOVES THROUGH. NORTHWEST WINDS OF
15 TO 30 MPH WILL DEVELOP OVER WESTERN NORTH DAKOTA BEHIND THE
COLD FRONT THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS WILL DEVELOP WEDNESDAY NIGHT. THERE IS A
POTENTIAL FOR SOME OF THE THUNDERSTORMS TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ004-005-012-013-022-023-025-036-037-047-048-050-051-080945-
BOTTINEAU-ROLETTE-MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER-KIDDER-
STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY-
439 AM CDT MON JUL 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE THROUGH CENTRAL NORTH DAKOTA THIS
AFTERNOON. NUMEROUS SHOWERS AND THUNDERSTORMS IN THE MORNING WITH
HEAVY RAIN BEING THE MAIN THREAT...WILL TRANSITION TO SCATTERED
SHOWERS AND THUNDERSTORMS IN THE AFTERNOON. SOME THUNDERSTORMS MAY
BE SEVERE WITH HEAVY RAINFALL...LARGE HAIL...AND DAMAGING WINDS
IN THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS WILL DEVELOP WEDNESDAY NIGHT. THERE IS A
POTENTIAL FOR SOME OF THE THUNDERSTORMS TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON IF THE
THUNDERSTORMS BECOME SEVERE.

KS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 8:37 PM CDTSevere Thunderstorm WarningBISBurke53 min
Jul 6, 9:29 PM CDTSevere Thunderstorm WarningBISBurke, Renville, Ward61 min
Jul 6, 10:29 PM CDTSevere Thunderstorm WarningBISBottineau, Renville61 min
Jul 6, 11:28 PM CDTSevere Thunderstorm WarningBISMcLean62 min
Jul 6, 11:51 PM CDTSevere Thunderstorm WarningBISBottineau40 min
Jul 7, 2:34 PM CDTSevere Thunderstorm WarningBISRolette56 min
Jul 7, 2:36 PM CDTTornado WarningBISRolette24 min
Jul 7, 3:13 PM CDTSevere Thunderstorm WarningBISWells62 min
Jul 7, 3:22 PM CDTSevere Thunderstorm WarningBISKidder53 min
Jul 7, 3:43 PM CDTSevere Thunderstorm WarningBISFoster, Stutsman62 min
Jul 7, 4:10 PM CDTSevere Thunderstorm WarningBISStutsman50 min
Jul 7, 4:51 PM CDTSevere Thunderstorm WarningBISLogan54 min
Jul 7, 4:57 PM CDTSevere Thunderstorm WarningBISStutsman31 min

Nearby

Tornado Warnings in North Dakota, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.